Fluoroquinolone Antibiotics May Pose Risks For Patients with Diabetes

Dysglycemia and peripheral neuropathy seen

Safety risks concerning fluoroquinolones have emerged from a clinical study and a safety announcement from the U.S. Food and Drug Administration (FDA). In the study, this class of antibiotics was linked to an increased risk of severe dysglycemia in patients with diabetes, as reported online ahead of print in Clinical Infectious Diseases. In addition, the FDA has required labeling changes to strengthen safety information regarding the risk for peripheral neuropathy in all patients given fluoroquinolones.

Dysglycemia Risks Increased with Fluoroquinolones in Diabetics

The population-based cohort study involved approximately 78,000 people with diabetes in Taiwan who had received a new prescription for an antibiotic from one of three classes of antibiotics: fluoroquinolones (levofloxacin, ciprofloxacin, or moxifloxacin); second-generation cephalosporins (cefuroxime, cefaclor, or cefprozil); or macrolides (clarithromycin or azithromycin). The researchers looked for emergency department visits or hospitalizations for dysglycemia among these patients within 30 days of the start of their antibiotic therapy.

Fluoroquinolones were linked to the highest absolute risk of hyperglycemia per 1,000 persons: 6.9 for moxifloxacin, 4.0 for ciprofloxacin, and 3.9 for levofloxacin. The absolute risk of hypoglycemia per 1,000 persons was 10.0 for moxifloxacin, 9.3 for levofloxacin, and 7.9 for ciprofloxacin. In comparison, the risk for hyperglycemia and hypoglycemia was much lower for macrolides (1.6 and 3.7 per 1,000, respectively) and cephalosporins (2.1 and 3.2 per 1,000 people). 

Patients with comorbid chronic kidney disease or who were concomitantly treated with insulin or sulfonylurea were at particularly high risk of abnormal fluctuations in blood glucose levels when taking moxifloxacin.

“Physician should prescribe fluoroquinolones cautiously in diabetic patients and, if possible, should inform patients of this risk [for dysglycemia],” said coauthor Jiun-Ling Wang, MD, Assistant Professor at I-Shou University, and infectious disease physician at E-Da Hospital, both in Kaohsiung, Taiwan.

He added that these patients should be monitored carefully and that switching to another class of antibiotic should be considered if patients have risk factors for hypoglycemia, such as chronic kidney disease, or if hypoglycemia develops during treatment.

Potential Mechanism Behind Dysglycemia Effects

“Quinolone may cause hypoglycemia by increasing the release of insulin via a blockade of ATP-sensitive K+ channels,” Dr. Wang said. “An animal study showed that the insulinotropic effect of fluoroquinolones resulted from the enhanced stimulatory effects of β-cell nutrients.” In contrast, Dr. Wang said, “the mechanism of hyperglycemia related to quinolone is not well studied.”

FDA Statement Released on Neuropathy Risk

On August 15, 2013, the FDA issued a statement requiring all fluoroquinolone drug labels and Medication Guides to be updated to better describe the serious side effect of peripheral neuropathy when the antibiotics are taken orally or by injection. The side effects may occur within a few days of initiation of fluoroquinolone treatment and may be permanent, according to the FDA. No apparent risk factors for this side effect were found and the risk is for all patients, not just patients with diabetes.

“If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk,” according to a statement from the FDA.

SHOW MAIN MENU
SHOW SUB MENU